Too High

A 61 year old african-american woman presents with nausea, vomiting, and confusion for 3 days, which markedly worsened today. There was no history of fever, headache, trauma, or urinary or bowel symptoms.

She was in apparent good health immediately prior to this, with her only comorbidity being type 2 diabetes mellitus for 5 years, which was well controlled on metformin 850 mg twice a day alone.

Her random capillary glucose is 100 mg/dl. Her full blood count, liver function tests, amylase and lipase, urinalysis, ecg, chest x-ray and plain CT brain are found to be normal.

Select Relevant Investigations
Renal Functions & Electrolytes

Performed

Urea: 30 mg/dL (0 - 50)
Creatinine: 1.2 mg/dL (0.5 - 1.5)
Na+: 140 mmol/L (135 - 145)
K+: 3.7 mmol/L (3.5 - 5)
Cl-: 105 mmol/L (95 - 110)
Ca++: 2.25 mmol/L (2.12 - 2.57)
Arterial Blood Gases

Performed

pH: 7.15 (7.35 - 7.45)
paCO2: 30 mmHg (35 - 45)
paO2: 80 (> 75 on room air)
HCO3: 10.1 mmol/L (22 - 26)
ABE: -16.7 (-2 to +2)
Toxicology Screen

Performed

Salicylates: not detectable
Ethylene Glycol: not detectable
Methanol: not detectable
CPK, Lactate, Ketone Bodies

Performed

CPK: within normal limits
Serum Lactate: 7.6 mmol/l (0.5 - 2.2)
Serum Ketone Bodies: not detectable

Select Relevant Management
Dialysis
Stop Metformin
IV Antibiotics:
Benzodiazepines